Optimization Online


Computing Minimum Volume Enclosing Axis-Aligned Ellipsoids

Piyush Kumar (piyush***at***acm.org)
E. Alper Yildirim (yildirim***at***bilkent.edu.tr)

Abstract: Given a set of points $\cS = \{x^1,\ldots,x^m\} \subset \R^n$ and $\eps > 0$, we propose and analyze an algorithm for the problem of computing a $(1 + \eps)$-approximation to the the minimum volume axis-aligned ellipsoid enclosing $\cS$. We establish that our algorithm is polynomial for fixed $\eps$. In addition, the algorithm returns a small core set $\cX \subseteq \cS$, whose size is independent of the number of points $m$, with the property that the minimum volume axis-aligned ellipsoid enclosing $\cX$ is a good approximation of the minimum volume axis-aligned ellipsoid enclosing $\cS$. Our computational results indicate that the algorithm exhibits significantly better performance than that indicated by the theoretical worst-case complexity result.

Keywords: Axis-aligned ellipsoids, enclosing ellipsoids, core sets, approximation algorithms

Category 1: Convex and Nonsmooth Optimization (Convex Optimization )

Category 2: Nonlinear Optimization

Citation: Journal of Optimization Theory and Applications, 136 (2), pp. 211 - 228 (2008).


Entry Submitted: 06/28/2006
Entry Accepted: 06/28/2006
Entry Last Modified: 02/06/2008

Modify/Update this entry

  Visitors Authors More about us Links
  Subscribe, Unsubscribe
Digest Archive
Search, Browse the Repository


Coordinator's Board
Classification Scheme
Give us feedback
Optimization Journals, Sites, Societies
Mathematical Programming Society